Alert archive / West Virginia / Flash Flood Warnings in 2006

Flash Flood Warning 4, NWS Charleston, WV

June 24, 2006Pocahontas County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jun 24, 2006, 4:43 PM EDT for Pocahontas County, West Virginia. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2006, 4:43 PM EDT (20:43 UTC)
Expired
Jun 24, 2006, 6:15 PM EDT
In force
92 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Pocahontas County, WV

The radar

The Charleston,WV radar (KRLX), 153 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 242046
FFWRLX
WVC075-242215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
443 PM EDT SAT JUN 24 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS EXTENDED A

* FLASH FLOOD WARNING FOR...
  POCAHONTAS COUNTY IN WEST VIRGINIA

* UNTIL 615 PM EDT

* AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  GREENBANK...DUNMORE AND CASS SCENIC RAILROAD

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING 
OF SMALL CREEKS AND STREAMS AND ROADWAYS...ESPECIALLY ALONG ROUTES 
28 AND 66 JUST SOUTH OF GREENBANK.  ADDITIONALLY...COUNTRY ROADS AND 
FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING 
AREAS ARE SUBJECT TO FLOODING.

TURN AROUND AND DONT DROWN.  DO NOT DRIVE YOUR VEHICLE INTO AREAS 
WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT 
TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3843 8018 3834 8003 3826 7986 3840 7974
      3855 7981 3848 8001

$$

21
1 follow-up statement
000 
WGUS71 KRLX 242220
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
617 PM EDT SAT JUN 24 2006

WVC075-242227-
POCAHONTAS WV-
617 PM EDT SAT JUN 24 2006

...THE FLASH FLOOD WARNING FOR POCAHONTAS COUNTY EXPIRES AT 615 PM
EDT...

HEAVY RAIN IS NO LONGER ANTICIPATED...THEREFORE THE FLASH FLOOD 
WARNING THAT WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE. 

CREEKS AND STREAMS MAY STILL BE RUNNING HIGH AND MINOR WATER 
PROBLEMS COULD BE EXPECTED UNTIL THE STREAMS AND CREEKS SUBSIDE.



LAT...LON 3843 8018 3834 8003 3826 7986 3840 7974
      3855 7981 3848 8001

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 3:28 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 24, 3:28 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
328 PM EDT SAT JUN 24 2006

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...

A VERY WET PATTERN BY ALL THE MODELS THROUGH MUCH OF THIS
PERIOD...ESPECIALLY SUNDAY NIGHT INTO TUESDAY MORNING WITH POTENTIAL
WATER PROBLEMS. THE MODELS SHOW A LARGE UPPER LOW BEING CARVED OUT
OVER THE MID MISSISSIPPI VALLEY BY SUNDAY...WITH A DEEP TROPICAL
SOUTHERLY FLOW REACHING ALL THE WAY FROM THE LOWER LATITUDES TO OVER
OUR REGION INTO TUESDAY. THIS WILL KEEP A NORTH TO SOUTH FRONTAL
BOUNDARY ACROSS OUR AREA...ALONG WITH VERY MOIST AND UNSTABLE AIR
TO INTERACT WITH IT. THIS IN ITSELF WOULD BRING NUMEROUS SHOWERS AND
THUNDERSTORMS LATER THIS WEEKEND INTO EARLY NEXT WEEK...BUT THE
MODELS ARE ALSO SHOWING A TROPICAL LOW LIFTING NORTHWARD ALONG THE
MOUNTAINS LATER MONDAY AND MONDAY NIGHT. THE COMBINATION OF THE
FRONTAL BOUNDARY AND THE TROPICAL LOW WOULD POINT TO THE GREATEST
WATER THREAT BEING IN THE MOUNTAINS...AND THIS WILL BE HIGHLIGHTED
IN THE HAZARDOUS WEATHER OUTLOOK PRODUCT. THE UPPER LOW WILL LIFT OUT
LATER TUESDAY AND BRING A COOL FRONT ACROSS OUR AREA TUESDAY NIGHT
AND WEDNESDAY MORNING. THIS WOULD TAKE THE BEST CHANCE OF SHOWERS
AND THUNDERSTORMS OUT OF THE AREA WEDNESDAY. HOWEVER...A SERIES OF
COOL FRONTS WILL CROSS THE AREA LATER IN THE WEEK INTO NEXT
WEEKEND...KEEPING THE THREAT FOR SCATTERED SHOWERS AND THUNDERSTORMS.
TEMPERATURES LOOK TO BE NEAR NORMAL MUCH OF THE PERIOD...DUE MAINLY
TO ALL THE CLOUDS AND PRECIP. MAV TEMPERATURE GUIDANCE LOOKS
REASONABLE AND GENERALLY FOLLOWED.

&&

.PREV DISCUSSION...
 /ISSUED 246 PM EDT SAT JUN 24 2006/

SHORT TERM /REST OF TONIGHT THROUGH SUNDAY/...
FRONTAL BAND ALIGNED ALONG THE EASTERN MOUNTAINS TONIGHT AND
SUNDAY. S/W CURRENTLY WORKING ACROSS CENTRAL WV...ALONG WITH
UPSLOPE FLOW GENERATING SHOWERS ALONG A LINE FROM KEKN TO KBKW.
INCREASED POPS OVER THE EASTERN MOUNTAINS TONIGHT...LEAVING CHC
POPS FOR MOST OTHER LOCATIONS. FRONTAL BAND REMAINS IN PLACE SUNDAY
WITH MAIN DYNAMIC FOCUS SHIFTING FURTHER WEST. IN ADDITION...PW
VALUES INCREASE FROM ALREADY HIGH VALUES...AS MOISTURE FEED FROM
THE ATLANTIC BEGINS TO OPEN UP...AS DEEP 5H TROUGH BEGINS TO SET
UP ACROSS THE MIDWEST. WITH THE GROUND BECOMING SATURATED WITH
ACTIVITY ONGOING TODAY...WATER PROBLEMS WILL BECOME MORE PREVALENT
SUNDAY.

AVIATION...
LAYER OF SC WIDESPREAD ACROSS THE CWA TODAY KEEPING CIGS IN THE
IFR-MVFR RANGE THROUGHOUT MUCH OF THE DAY. AN AREA OF INSTABILITY
COVERS THE SOUTHERN PORTION OF THE CWA...FROM S OF KHTS TO
KEKN...LEADING TO SOME ISOLATED CB DEVELOPMENT. CB MORE NUMEROUS
INVOF EKN WHERE UPSLOPE FLOW IS OCCURRING. FRONT WILL SHOW LITTLE
MOVEMENT OVER THE NEXT 24 HOURS. HIGHER AMOUNTS OF MOISTURE IS
EXPECTED TO CONTINUE TO STREAM INTO THE FORECAST AREA FROM THE
SOUTH . SHOWER ACTIVITY WILL BE MORE WIDESPREAD SUN.

PREV DISCUSSION...
 /ISSUED 351 AM EDT SAT JUN 24 2006/

LONG TERM /SUNDAY THROUGH FRIDAY/...

0Z NCEP SUITE CONTS IN GOOD AGREEMENT WITH RESPECT TO PLACEMENT OF
SFC TROF IN THE MTNS SUN THEN SHIFTING IT WWRD TO THE OH RVR BY
MON.  ATMS REMAINS TROPICAL AS LYR RH EXCEEDS 70% MEANING ANY RW OR
TRW SUN CAN PRODUCE A DOWNPOUR.  PER THE CONSENSUS AMONGST ENSEMBLES
AND OPER MDLS...HIKED POPS TO CAT SUN OVR THE ERN SLOPES.  EXPANDED
AREA OF LKLY POPS MON ENCOMPASSING MUCH OF WV AND SWRN VA.

FACTORS ARE POINTING TO A HIGH WATER THREAT SUN IN THE ERN SLOPES
WHERE GOOD FEED OFF THE ATLANTIC EXISTS ALONG WITH /WARM CLOUD DEPTH
NEAR 11KFT/ PWATS AOA 1.5 INCHES/ AND WEAK STEERING FLOW.  WRF AND
SREF IN GOOD AGREEMENT ON AXIS OF HIGHEST QPF ARND 4.0 INCHES IN THE
CNTRL WV MTNS THRU F+84HRS.  GFS SUFFERS FM FEEDBACK ISSUES WITH SFC
LOW DEVELOPMENT MON W OF THE OH RVR.  THIS CAUSES AN AREA OF HIGHER
RAINFALL FM PKB-CRW-WIL IN THE AFOREMENTIONED TIME RANGE.

DUE TO THE LACK OF ABUNDANT SUNSHINE AND APPRECIABLE SYNOPTIC
FORCING...DO NOT XPCT AN ORGANIZED AREA OF STG TSTMS IN THE LONG
RANGE.  MLCAPES NEVER GET ABOVE 0.50 KJKG-1 AND LI/S GET AS LOW AS
-3C FURTHER SUPPORTING JUST YOUR RUN OF THE MILL TRW.  HWVR CANT
RULE OUT A PULSE SVR MON W OF THE OH RVR ON WHAT APPEARS TO BE A
DIFFERENTIAL HEATING BNDRY.

WE WL BE PUTTING A GOOD DENT INTO THE YTD RAINFALL DEFICITS AT EKN
AND BKW WHERE THEY RUN 3 TO 5 INCHES BELOW NORMAL.  ITS QUITE PSBL
BY TUES THOSE TWO SITES CUD BE NORMAL FOR THE YEAR.

HYDROLOGY...

WITH SLOW MOVING THUNDERSTORMS OVER SE PORTION OF AREA AND PW VALUES
UP AROUND 1.75 INCHES...WILL NEED TO KEEP TRACK OF WATER TDY.  THIS
OUGHT NOT BE A PROBLEM INITIALLY AS THIS AREA CAN TAKE SOME
RAINFALL.  HOWEVER...THIS MAY CHANGE WITH TIME ESPECIALLY IF
THUNDERSTORMS START TRAINING ALONG FRONT AND ARE HEAVY ENOUGH FOR
THIS TRAINING TO BECOME AN ISSUE.  5-15 KTS OF WEAKLY CONVERGENT
FLOW AND AFOREMENTIONED PW VALUES ARE BORDERING ON CRITERIA
FAVORABLE FOR FLOODING OR FLASH FLOODING TO OCCUR.

HIGH WATER REMAINS A THREAT THRU MON WITH SFC TROF ACR THE MTN
STATE AND CONTINUED TROPICAL CHARACTERISTICS OF THE ATMS.  MAIN
AREAS WE ARE KEYING ON FOR SUN IS THE CNTRL AND NRN MTNS OF WV THEN
MVNG W TO THE LLNDS MON AS SFC TROF SHIFTS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

LONG TERM...JMV
Hazardous weather outlook, Jun 24, 4:08 PM EDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
408 PM EDT SAT JUN 24 2006

KYZ101>103-OHZ066-067-075-076-083>087-252015-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-
VINTON-MEIGS-GALLIA-LAWRENCE OH-
408 PM EDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY AND SOUTHEAST OHIO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KYZ105-WVZ005>011-013>020-024>032-039-040-252015-
LAWRENCE KY-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-
LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-
LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR-
BARBOUR-
408 PM EDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY AND WEST VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL BE NUMEROUS SUNDAY AND MONDAY.  GIVEN
THE AMOUNT OF LOW LEVEL MOISTURE...WEAK STEERING WINDS...AND A
SURFACE TROUGH IN THE AREA...RAINFALL AMOUNTS COULD EXCEED FLASH
FLOOD GUIDANCE THEREBY LEADING TO HIGH WATER PROBLEMS.  WE WILL BE
MONITORING THE SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ003-004-WVZ033>038-046-047-252015-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-POCAHONTAS-RANDOLPH-
408 PM EDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO FORM AND MOVE SLOWLY ALONG A FRONT
THAT WILL BE NEARLY STATIONARY OVER THE AREA THROUGH TONIGHT.  THERE
MAY BE LOCAL WATER PROBLEMS FROM THE STORMS...ESPECIALLY LATER THIS
AFTERNOON AND EVENING...BEFORE LOSS OF HEATING DECREASES STORM
INTENSITIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL BE NUMEROUS SUNDAY AND MONDAY.  GIVEN
THE AMOUNT OF LOW LEVEL MOISTURE...WEAK STEERING WINDS...AND A
SURFACE TROUGH IN THE AREA...RAINFALL AMOUNTS COULD EXCEED FLASH
FLOOD GUIDANCE THEREBY LEADING TO HIGH WATER PROBLEMS.  WE WILL BE
MONITORING THE SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jun 24, 4:25 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
425 PM EDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD      S GREENBANK             38.42N 79.83W
06/24/2006                   POCAHONTAS         WV   EMERGENCY MNGR

            3 FEET OF WATER FLOWING OVER INTERSECTION OF ROUTES 28
            AND 66 JUST SOUTH OF GREENBANK.

&&

JSIKORA

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 3:49 PM EDTFlash Flood WarningRLXPocahontas56 min

Nearby

Flash Flood Warnings in West Virginia, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.